Dermatologic Reactions to Novel Immune Checkpoint Inhibitors

Matthew I. Ebia, Jennifer N. Choi*

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

Abstract

Purpose of Review: Dermatologic toxicities secondary to immune checkpoint inhibitors are prevalent and can be difficult to manage in the setting of underlying malignancy. This review summarizes the mucocutaneous adverse events associated with these agents and provides management options for varying degrees of presentation. Recent Findings: Pruritus and rash are the most common dermatologic findings, but other manifestations such as vitiligo, lichenoid reactions, bullous pemphigoid, alopecia, and mucosal lesions have been observed. More recently, novel cases of rarer side effects, such as immunotherapy-induced scleroderma, fasciitis, and dermatomyositis, have been reported. Management often involves topical corticosteroids while more severe reactions require systemic treatment or discontinuation of immunotherapy. Summary: Immune checkpoint inhibitors comprise a newer class of agents used in the treatment of various cancers. There is an increasing number and variety of cutaneous toxicities being reported as more of these immunotherapies are being used. Early diagnosis and treatment are crucial in effective management of these skin toxicities.

Original languageEnglish (US)
Pages (from-to)227-238
Number of pages12
JournalCurrent Dermatology Reports
Volume7
Issue number4
DOIs
StatePublished - Dec 1 2018

Keywords

  • Cutaneous toxicities
  • Immune checkpoint inhibitors
  • Immunotherapy
  • Management

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Dermatologic Reactions to Novel Immune Checkpoint Inhibitors'. Together they form a unique fingerprint.

Cite this